A number of factors contribute to a higher risk for acid reflux and GERD, including the following.
Excess weight puts pressure on the abdomen and causes stomach acid to back up into the esophagus. Ask your healthcare provider for a weight loss plan that includes low-calorie, low-fat foods and regular exercise to help you shed excess pounds if you’re overweight or obese.
Aim to lose weight slowly and steadily—about one to two pounds per week. Losing a total of 10 to 15 pounds can sometimes make GERD symptoms disappear.
Tobacco stimulates stomach acid production and relaxes the lower esophageal sphincter (LES)—the muscle between the esophagus and the stomach. This allows acid to rise up the esophagus. Smoking can weaken the LES.
Research suggests that more than 50 percent of pregnant women experience heartburn during pregnancy. Acid reflux occurs because of pregnancy hormones and pressure from the growing fetus. Heartburn disappears for most women after they give birth.
Genetics may play a role in determining how likely you are to develop acid reflux. About 30 to 40 percent of reflux may be hereditary. One large-scale study on identical twins with GERD found that inherited genes were responsible for 31 percent of GERD cases. However, most cases of GERD are caused by non-genetic factors.
There appears to be a link between acid reflux and asthma. Studies show that more than 75 percent of asthma patients also experience GERD. People with asthma are twice as likely to have GERD as people who don’t.
The link between the two conditions isn’t entirely clear. One theory is that the backward flow of acid damages the airways and lungs, resulting in difficulty inhaling and a persistent cough.
NSAIDs also exacerbate GERD. Many other medications are also implicated in GERD symptoms. These include:
- beta blockers
- calcium channel blockers
- some bronchodilators
- some sedatives
- tricyclic antidepressants
- seasickness pills
- dopamine for Parkinson’s disease patients
- progestin which is used for birth control or to control abnormal bleeding.
Check with your physician if you’re taking any prescription medication and are experiencing GERD symptoms.